Pedia News

Toxicology: Specific Poisons

Toxicology: Specific Poisons

Paracetamol (acetaminophen)

Paracetamol overdose (OD) is the most common toxicological emergency and the most common cause of liver transplant and death due to poisoning. Patients who start N-acetylcysteine (NAC) within 12 hours of ingestion are very likely to survive.

 

Toxicology: Specific Poisons
Tambahkan teks

Mechanism of action

In overdose, normal pathways of paracetamol metabolism become saturated, forcing paracetamol down an alternate pathway: the first stage is performed by a cytochrome p450 enzyme, forming a hepatotoxic compound called NAPQI. Under normal circumstances, the NAPQI is quickly cleared from the liver by conjugation with glutathione.

After about 10 hours, the liver’s supply of glutathione is exhausted, and NAPQI accumulates, damaging cells. Intravenous N-acetylcysteine prevents hepatic damage from NAPQI by substituting for glutathione; methionine is an oral alternative, given over several days.

Patients at increased risk of toxicity

Drugs that induce p450, such as anti-epileptics, and chronic alcohol consumption, increase the rate of formation of NAPQI. Patients with low hepatic glutathione stores, such as those with HIV, anorexia or cystic fibrosis, may also be at increased risk of hepatotoxicity.

 

Management

Measurement of paracetamol levels before 4 hours after ingestion is unhelpful, except to exclude paracetamol ingestion. The graph opposite predicts the need for NAC in patients above the line. NAC is given as a front-loaded infusion. Patients presenting more than 24 hours after ingestion may still benefit from NAC.

Patients who present more than 8 hours after ingestion and who have ingested >150 mg/kg paracetamol should have paracetamol levels measured and NAC commenced on arrival. Other patients should wait until the paracetamol level is known.

The prothrombin time (PT) is the single best indicator of hepatic function. Patients whose PT is rising 24 hours after ingestion should continue NAC; a PT level >36 sec at 36 hours suggests serious damage. Hepatic and renal function is monitored using PT, LFTs and U+Es.

Antidepressants

Tricyclic anti-depressants (TCAs) such as amitriptyline, imipramine and doxepin are highly toxic in overdose, and are the second most common cause of overdose deaths. By comparison, the SSRI antidepressants are much safer in overdose.

The toxic effects of tricyclic antidepressants are mainly a result of blockade of fast sodium channels, resulting in membrane-stabilising effects on cardiac and neurological cells. They also have an anticholinergic action. CNS effects include seizures, agitation and coma, while cardiotoxicity causes hypotension and ventricular arrhythmias.

Supportive management with close monitoring is essential. Acidosis and progressive lengthening of the QTc may occur. A QRS >120 msec predicts toxicity; >160 msec indicates imminent seizures and/or ventricular fibrillation (VF).

Sodium bicarbonate is an effective antidote. The alkali reduces the free drug and the large sodium load helps overcome the blockade. Phenytoin should not be used for seizures as it also blocks sodium channels.

Opiates

Opiate overdose causes coma, hypoventilation and small pupils. Patients who are apnoeic or in whom the cause for coma is in doubt, e.g. possible trauma, should be given naloxone, a short- acting antagonist.

In patients who are breathing, it is best to just give oxygen and wait, as there are hazards in giving naloxone.

        Danger to staff from needles around intravenous drug users.

    Naloxone causes acute opiate withdrawal symptoms, which may dissuade drug users from calling for help in the future.

      Naloxone is short-acting, so there is a danger that a patient may wake, run away and collapse when the naloxone wears off. Therefore if naloxone is indicated, it should be a large dose, e.g. 1.6 mg i.m.

In patients who have (iatrogenic) opiate-induced hypoventilation where one does not want to reverse the analgesic effect – just the hypoventilation, this may be reversed by very small doses of i.v. naloxone e.g. 40–80 µg. Naloxone infusion may be necessary with long-acting opiates.

 

Benzodiazepines

Benzodiazepines (BDZ) are often taken as part of a mixed over- dose. Benzodiazepines have a very good safety record in overdose and may protect against seizures e.g. when taken with tricyclic antidepressants.

Flumazenil is a short-acting benzodiazepine antagonist that can precipitate acute benzodiazepine withdrawal and intractable seizures, so should not be used in the Emergency Department.

 

Alcohol

Ethanol is often taken with overdoses. Paradoxically this may provide a degree of protection from the toxic effects of some over- doses by competing for metabolic pathways.

Toxic alcohols such as methanol and ethylene glycol (antifreeze) are metabolised by alcohol dehydrogenase to toxic compounds. Toxicity can be prevented by either blocking alcohol dehydogenase using fomepizole, or giving ethanol, which is preferentially metabolised. The toxic alcohol can be removed by haemodialysis.

 

Salicylates

Aspirin overdose, while relatively common, rarely needs treatment. Most patients with significant overdose complain of tinnitus. Direct stimulation of the respiratory centre gives initial hyperven- tilation and respiratory alkalosis, progressing later to a metabolic acidosis. High levels of salicylates indicate the need for alkaline diuresis (dilute sodium bicarbonate i.v.) or haemodialysis.

Digoxin

Digoxin overdose may be acute or chronic. Chronic digoxin over- dosage will give bradycardia, and patients complain of yellow/ green vision – xanthopsia. Acute digoxin overdose may cause coma, brady- or tachyarrhythmias. Digoxin has a specific antidote – digoxin antibody fragments.

 

Iron

Iron overdose is uncommon, but serious. Abdominal X-radiography can identify number and progress of tablets, and serum iron concentrations predict toxicity. Gastrointestinal absorption of iron is normally tightly regulated. In overdose, damage to the gut mucosa allows unregulated iron absorption, exacerbating toxicity. Bowel decontamination with whole bowel irrigation and chelation using intravenous deferoxamine may be necessary.

 

Stuffers and packers

Body stuffers are usually street-level drug dealers who are caught and decide to swallow the evidence. Body packers are people who seek to smuggle drugs by concealing them within the body. Pyrexia >38°C or pulse >120 indicate significant toxicity – benzodiazepines are useful for agitation.

Stuffers are more likely to suffer toxic effects as the drugs are not packaged to withstand gastrointestinal transit, although the drugs are relatively impure, compared to those ingested by packers. Abdominal radiography and ultrasound can diagnose packers, who need charcoal and whole bowel irrigation.